1. Patients launch a $1.27 million crowdfunding campaign for ME/CFS gut microbiome study.
    Check out the website, Facebook and Twitter. Join in donate and spread the word!
ME/CFS and Beating the Clock
For Jody Smith, the ticking of a clock was enough at one time to chase her back to her bed. But with the passage of time, she has been able to reclaim her living room ...
Discuss the article on the Forums.

Cross-posting: Over-the counter remedies for retrovirals/XMRV

Discussion in 'XMRV Testing, Treatment and Transmission' started by thefreeprisoner, Jan 20, 2010.

  1. Hi all,

    This is rather tentative, as we don't yet know if XMRV acts in quite the same way as HIV...
    but
    this article, posted by Marco in another thread on this forum, got me VERY excited.
    It lists over-the-counter and prescription drugs that have been proven to work just as well as AZT for AIDS patients but without the harmful side effects. :victory: :victory:

    AIDS therapy from cheap generics

    If you've tested positive from XMRV then I would say Zantac and Paracetamol are worth trying EDIT: if you feel that your body can take them, only one at a time, and with advice from your pharmacist.. There are no known side effects according to this article as long as you take less than the maximum recommended dose. :eek:

    I have viral-onset M.E. and have been trying out Zantac with what I think are positive effects. I will attempt to supplement with paracetamol as well.

    Hope this helps you all.

    Rachel xx

    Edit: PS: After a few concerned posts below I really ought to point out that ME/CFIDS people may get a stronger reaction to lower doses of drugs that seem safe on trials of healthy people. So, listen to your body. Start with a small dose and work up.
  2. natasa778

    natasa778 Senior Member

    Messages:
    1,330
    Likes:
    1,048
    London UK
    thefreeprisoner, do carefully research paracetamol before taking long-term, as it supposedly lowers glutathione.

    about 1/3 down on this page is the list of non-rx-antiretroviral treatments, most of them over the counter, that work on HIV: http://www.autismcalciumchannelopathy.com/HIV_and_Autism.html - references to studies further down the page
  3. Hi Natasa,

    Thanks so much for posting this link. Try as I might (and maybe it's the brain fog) I can't find a list of non-rx-treatments (does that mean non-prescription treatments?) on the page. Would you be so kind as to copy and paste them here? Sorry about that...

    Glutathione is only lowered - as far as I can tell from the research - when taking more than 1g of paracetamol a day for a year. (That's a massive amount!) Unless you've got some studies that I can see which prove otherwise? In which case I'd be less inclined to take it long term - but given my current state I'm definitely up for trying it for at least 2 weeks to see if it has any effect.

    -Rachel xx
  4. Alice Band

    Alice Band PWME - ME by Ramsay

    Messages:
    175
    Likes:
    0
    UK
    The problem for me is that this list contains things that I have already tried and that make me worse.
  5. Sorry to hear that Alice Band, are you able to say which ones? Does that make you fearful of trying the others?
    Are you XMRV positive (it's ok if you don't want to say)?
  6. Sushi

    Sushi Moderator and Senior Member Albuquerque

    Messages:
    6,152
    Likes:
    4,742
    Albuquerque
    WARNING re: paracetamol (acetaminophen in the US):

    This is a med with a very fine line between highest maximum dosage and toxicity. I used to work in a medical intensive care unit and the diagnosis acetaminophen poisoning was routine. It can cause liver damage and death. I saw a few die who were not taking over the recommended dosage, but had other stresses on the liver such as mild alcohol consumption or other drugs being processes through the liver.

    The warnings on this med are in very fine print, but do consider them. It is not one to experiment with.

    Sushi
  7. Hysterical Woman

    Hysterical Woman Senior Member

    Messages:
    855
    Likes:
    2
    East Coast
    Hi Sushi,

    Valuable information, thanks for posting. Wasn't there another thread discussing the toxicity of Tylenol?

    Maxine
  8. julius

    julius Watchoo lookin' at?

    Messages:
    785
    Likes:
    5
    Canada
    Be very careful

    **** Warfarin *** (the first one on their list) is a very common rat poison. It thins the blood, and if you take too much you end up bleeding internally and die. Thats how it kills the rats. I am shocked that they don't even mention that in the article.

    Read about this chemical if you intend to use it.
  9. Don't panic - I'm not intending to use Warfarin - it's prescription only; I doubt any doc in the UK would be prepared to prescribe it to a PVFS patient.
    Having said that, there's a bit of wonky science here.
    Let me explain: chocolate is toxic to dogs. Does that mean humans shouldn't eat it?
    Effects on humans and animals can often be very different.

    In my opinion, alcohol is FAR more dangerous than Paracetamol/acetaminophen. Yet nobody's about to stop drinking alcohol completely. You just have to be REALLY careful with it.
    I took 2 paracetamol yesterday which is 75% less than the recommended max dose. I am taking no other medicines that contain paracetamol. I am teetotal at the moment.

    2 final points:

    1. Compare the toxicity of paracetamol and AZT.
    If you have XMRV and need a retro-viral, which would you rather take?

    2. My current situation is that I have been virtually housebound since the end of October last year. I have a business with 6 staff whose livelihoods are at stake if I can't start going back to business meetings soon in order to bring in new contracts and maintain existing ones. Taking 1 paracetamol a day seems like a very small risk compared to being imprisoned my whole life and 6 redundancies on top. But I'm going to stop it just for the moment to see if I improve without it (although if the muscle pains come back I will be very tempted because I can't sleep when I get those).

    Thanks everybody for your concern though, it's very sweet of you.

    Rachel xx
  10. Knackered

    Knackered Guest

    Hi Rachel,

    Can you keep this thread updated? I've also been pretty much house bound since October, I had a great summer last year, the best one I've had since I became ill, but I've been buggered lately, do you usually find you're better in the summer too? I've seen a couple of people say this, I'd love to know why it was.

    I had a few ideas why, firstly I thought it could be because of Vitamin D, I take supliments for that and I don't feel as well as I did in the summer, so i thought maybe it's because people are generally more ill in the winter anyway, I read that one theory is that viruses are more prevalent in the winter. *shrugs* I just know I can do much more in the summer.

    After reading your thread, I'm going to start taking paracetamol too. I'm going to take one right now actually.

    All the Best.
  11. Alice Band

    Alice Band PWME - ME by Ramsay

    Messages:
    175
    Likes:
    0
    UK
    Warfarin and paracetemol both make me feel very toxic indeed. I'm very wary of these types of lists as I've watched friends with AIDs try and fail with different things over the years since it started.

    XMRV replication is slower than HIV so some drugs may have no effect or only bad effects if sensitive to drugs as I am.

    I'm aware that some people who test XMRV will have little choice in treatment (i.e. in the UK) but if I am one of these I'll proceed with extreme caution as my experience is that drug experimentation (i.e. from a list for CFS drugs or comparing to people on a CFS group) has made me much worse for a very long time in the past.
  12. Knackered

    Knackered Guest

    I take paracetemol along with diclofenac when I'm suffering from joint/muscle pains and I have no problem tolerating them so I think I'll be fine.
    Thanks for your concern.
  13. Alice Band

    Alice Band PWME - ME by Ramsay

    Messages:
    175
    Likes:
    0
    UK
    Thanks Knackered, it wasn't directed at you in person. Someone else asked me.

    Just a general comment. We are all different and can tolerate / not tolerate different things.

    =========================================================

    Boomer - I am better in colder climates. The summer months seem to be when the herpes viri are worse for me (been tested). Also polio when it used to have epidemics was often in the summer
    My viral symptoms are worse after infrared saunas
  14. Marco

    Marco Old blackguard

    Messages:
    1,136
    Likes:
    737
    Near Cognac, France
    I know you know but please be careful folks.

    I posted the original link just because I came across it and was surprised that there were other over the counter drugs that seemed to have similar anti viral effects to cimetedine.

    But drugs are drugs - over the counter or not. We've already discussed some side effects of cimetidine, but there are even more serious effects known to be associated with paracetamol and warfarin.

    I can appreciate how desperate many feel but no sense in adding to your illness burden.

    This pot will now stop calling the kettle black.

    BTW - I also came across a reference that suggested that cimetidine also boosts the production of Galantamine. There are some results that suggest that Galantamine can be helpful in Autism and also suggestions it might help with chronic fatigue (although the only RCT I found on the latter was negative).
  15. boomer

    boomer Senior Member

    Messages:
    143
    Likes:
    6
    Questionnaire

    On this questionnaire that people are preparing to capture the symptoms of people who have xmrv, i would be interested to know if the majority are much worse in the winter.
  16. Paracetemol has been mentioned, and in good faith.

    Remember, long term and in high doses this may cause organ damage and stomach bleeding.

    Does one know the dose to take? Are there studies done that prove this drug is safe to take when one
    has the diagnosis CFS or ME?

    Note the drug contains salictylites which are known to be bad in CFS and very importantly, Paracetemol can make Asthma much worse.

    After considering that, and consulting your doctor then the decision would be yours if you believe it reduces XMRV.

    Nb: Always be very cautious when you have a very fragile body and metabolism and drug sensitivity in taking any new drug.

    Once you take it long term and it does damage, you cannot fix it with a puncture repair kit.
  17. Boomer: You might get a response if you post in the thread which is dedicated to the questionnaire, here: XMRV positive? What are your symptoms and medical history?

    Marco, Alice Band: I think this shows that people with ME/CFIDS are all actually quite diverse in what helps us and hinders us.
    We may also react to things differently at different stages in our illness (if you believe the 'stages of illness' theory that I saw posted on this site - is it Dr Cheney's theory? then it sounds to me like you're in the toxic stage, Alice, and your body is reacting badly to all sorts of things. Sounds like an utter nightmare. I wish I could wave my wand and make it go away.)

    This reminds me that whatever treatments I post about, it should always come with a warning to know your own body, to listen carefully to what it is telling you, and stop if anything doesn't feel right. That goes for alternative therapies, vitamin supplements, exercise and stress just as much as it goes for drugs. I shall add that to the original post, actually, just in case somebody goes nuts and hurts themselves.

    Knackered: I will gladly report back on progress. I am planning on producing a nice little Excel chart with all my symptoms plotted against treatments. Do let me know how you're getting on. Love your avatar by the way and your lil boxing Japanese smiley.

    -Rachel xx
  18. Hi Dysautonomia,

    Good to have you back.
    I thought it was aspirin that made asthma much worse? My doc didn't tell me that, I took aspirin and ended up in hospital. Paracetamol on the other hand is absolutely fine. I used to take the max dose when I had severe back pain a few years ago and caused me no trouble at all.

    I don't know of any studies on paracetamol and CFS/ME. There are studies on paracetamol and Fibromyalgia though.
    Having said that, before I read this article I was already taking it occasionally for CFS/ME muscle pains when I couldn't sleep. Surely not being able to sleep is worse for ME/CFS than paracetamol...?

    Regarding the use of drugs long-term I have taken at one antihistamine every day or every other day since I was 15. They have greatly improved my asthma, eczema and hives. I also use Rozex every day for Rosacea and have done for the last 8 years. None of these drugs have had any adverse side effects - they have been very beneficial to my health. If I stopped taking them I would be much worse. But then I have gotten used to my body and am reasonably adept at figuring out what it likes/doesn't like. At one point I became allergic to the water supply in our house (!?) - imagine that! So we got some fancy filters and I was fine thereafter.

    Others may not be so in tune - some may be more, like Alice Band, and know exactly what works or doesn't work for them. So yes, be very cautious when trying new drugs. Start with a very small dose and build up very slowly.

    Rachel xx
  19. Knackered: Just noticed your comment about the sunshine - sorry Boomer I guess it was that you were replying to.

    I have had 2 bouts of ME/CFIDS; the first one from January to May in 2003 and now this one from October 2009. (I am aware that is a VERY fast recovery.)
    So I have yet to experience a summer with this condition.

    I wouldn't be surprised, though, as my recovery seemed to accelerate as the days got lighter. (The memories are pretty distant, though, so I wouldn't bet anything on it.)
  20. julius

    julius Watchoo lookin' at?

    Messages:
    785
    Likes:
    5
    Canada
    Rachel,

    you tell me not to worry because you won't try warfarin. But many people read this and you are recommending they try things that are really dangerous.

    And my science is not "wonky".

    The only common side effect of warfarin is hemorrhage (bleeding). The risk of severe bleeding is small but definite (a median annual rate of 0.9 to 2.7% has been reported[15]) and any benefit needs to outweigh this risk when warfarin is considered as a therapeutic measure. Risk of bleeding is augmented if the INR is out of range (due to accidental or deliberate overdose or due to interactions), and may cause hemoptysis (coughing up blood), excessive bruising, bleeding from nose or gums, or blood in urine or stool.
    The risks of bleeding is increased when warfarin is combined with antiplatelet drugs such as clopidogrel, aspirin, or other nonsteroidal anti-inflammatory drugs.[16] The risk may also be increased in elderly patients[17] and in patients on hemodialysis.[18]

    Nonsteroidal anti-inflammatory drugs include paracetamol which you are also recommending.

    Warfarin is a prescription drug, but you can still easily get it without a prescription from hardware stores etc.

    If someone puts up a warning like this, please don't casually dismiss it without at least looking into it. Quite a few people seem to be reading this thread. And anyone who reads this and decides to try warfarin/paracetamol has a better than 3% chance of hemorrhaging.

    That, I think is worth a caution.

See more popular forum discussions.

Share This Page